Remote Access Transactions of the Moscow Mathematical Society

Transactions of the Moscow Mathematical Society

ISSN 1547-738X(online) ISSN 0077-1554(print)

 
 

 

Fredholm property of general elliptic problems


Authors: A. Volpert and V. Volpert
Original publication: Trudy Moskovskogo Matematicheskogo Obshchestva, tom 67 (2006).
Journal: Trans. Moscow Math. Soc. 2006, 127-197
MSC (2000): Primary 35J25; Secondary 34D09, 47F05
DOI: https://doi.org/10.1090/S0077-1554-06-00159-2
Published electronically: December 27, 2006
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Linear elliptic problems in bounded domains are normally solvable with a finite-dimensional kernel and a finite codimension of the image, that is, satisfy the Fredholm property, if the ellipticity condition, the condition of proper ellipticity and the Lopatinskii condition are satisfied. In the case of unbounded domains these conditions are not sufficient any more. The necessary and sufficient conditions of normal solvability with a finite-dimensional kernel are formulated in terms of limiting problems. Adjoint operators to elliptic operators in unbounded domains are studied and the conditions in order for them to be normally solvable with a finite-dimensional kernel are also formulated by means of limiting problems. The properties of the direct and of the adjoint operators are used to prove the Fredholm property of elliptic problems in unbounded domains. Some special function spaces introduced in this work play an important role in the study of elliptic problems in unbounded domains.


References [Enhancements On Off] (What's this?)

  • 1. S. Agmon, A. Douglis, and L. Nirenberg, Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions, Comm. Pure Appl. Math. 12 (1959), 623-727; 17 (1964), 35-92. MR 0125307 (23:A2610); MR 0162050 (28:5252)
  • 2. M.S. Agranovich, Elliptic boundary problems, Encyclopaedia Math. Sci., vol. 79, Partial Differential Equations, IX, Springer, Berlin, 1997, pp. 1-144. MR 1481215 (99a:35056)
  • 3. M.S. Agranovich and M.I. Vishik, Elliptic problems with a parameter and parabolic problems of a general type, Uspekhi Mat. Nauk XIX, 3 (117) (1964), 53-161. MR 0192188 (33:415)
  • 4. H. Amann, Existence and regularity for semilinear parabolic evolution equations, Ann. Scuola Norm. Sup. Pisa, serie IV, XI (1984), 593-676. MR 808425 (87h:34088)
  • 5. N. Apreutesei and V. Volpert, Some properties of infinite-dimensional discrete operators, TMNA, 2004, 24, no. 1, 159-182. MR 2111985 (2006e:39031)
  • 6. L.A. Bagirov, Elliptic equations in an unbounded domain, Mat. Sb. (N.S.) 86 (128) (1971) 121-139. MR 0296750 (45:5809)
  • 7. L.A. Bagirov and V.I. Feigin, Boundary value problems for elliptic equations in domains with an unbounded boundary, Dokl. Akad. Nauk SSSR 211 (1973), no. 1; English transl., Soviet Math. Dokl. 14 (1973), no. 4, 940-944. MR 0330757 (48:9094)
  • 8. C. Barillon and V. Volpert, Topological degree for a class of elliptic operators in $ R^n$, Top. Methods of Nonlinear Analysis 14 (1999), no. 2, 275-293. MR 1766185 (2001i:35079)
  • 9. J.F. Collet and V. Volpert, Computation of the index of linear elliptic operators in unbounded cylinders, J. Funct. Analysis 164 (1999), 34-59. MR 1694530 (2000c:35031)
  • 10. H.O. Cordes and A.K Erkip, The $ n$th order elliptic boundary problem for noncompact boundaries, Rocky Mountain J. Math. 10 (1980), 7-24. MR 573858 (81h:35016)
  • 11. G. Da Prato, P.C. Kunstmann, I. Lasiecka, A. Lunardi, R. Schnaubelt, and L. Weis, Functional analytic methods for evolution equations, Springer, 2004. MR 2108957 (2005f:35003)
  • 12. A.K. Erkip and E. Schrohe, Normal solvability of elliptic boundary value problems on asymptotically flat manifolds, J. Funct. Analysis 109 (1992), 22-51. MR 1183603 (94f:58126)
  • 13. A. Douglis and L. Nirenberg, Interior estimates for elliptic systems of partial differential equations, Comm. Pure Appl. Math. 8 (1955), 503-538. MR 0075417 (17:743b)
  • 14. G. Eskin, Boundary value problems for elliptic pseudodifferential equations, Translations of Math. Monographs, vol. 52, AMS, Providence, 1981. MR 623608 (82k:35105)
  • 15. J. Favard, Sur les équations différentielles linéaires à coefficients presque-périodiques, Acta Math. 51 (1928), 31-81.
  • 16. I. Gohberg and M. Krein, The basic propositions on defect numbers and indices of linear operators, Amer. Math. Soc. Transl. (2), vol. 13, Providence, 1960, pp. 185-264. MR 0113146 (22:3984)
  • 17. G.H. Hardy, J.E. Littlewood, and G. Polya, Inequalities, Cambridge, 1934. MR 0046395 (13:727e)
  • 18. Y. Higuchi, A priori estimates and existence theorem on elliptic boundary value problems for unbounded domains, Osaka J. Math. 5 (1968), 103-135. MR 0236517 (38:4812)
  • 19. B. Lange, V. Rabinovich, Pseudodifferential operators in $ \mathbb{R}^n$ and limit operators, Mat. Sb. (N.S.) 129 (171) (1986), no. 2, 175-185. MR 832115 (87g:35242)
  • 20. B.M. Levitan, Almost periodic functions, Gostekhizdat, Moscow, 1953. (Russian) MR 0060629 (15:700a)
  • 21. B.M. Levitan and V.V. Zhikov, Almost periodic functions and differential equations, Cambridge Univ. Press, 1982. MR 690064 (84g:34004)
  • 22. P.I. Lizorkin, $ (L_p, L_q)$-multipliers of Fourier integral, Dokl. Akad. Nauk SSSR 152 (1963), 808-811; English transl., Soviet Math. Dokl. 4 (1963), 1420-1424. MR 0154057 (27:4016)
  • 23. A. Lunardi, Analytic semigroups and optimal regularity in parabolic problems, Birkhäuser, Basel, 1995. MR 1329547 (96e:47039)
  • 24. S.G. Michlin, On the multipliers of Fourier integrals, Dokl. Akad. Nauk SSSR 109 (1956), 701-703. MR 0080799 (18:304a)
  • 25. E.M. Mukhamadiev, Normal solvability and the noethericity of elliptic operators in spaces of functions on $ R^n$. Part I, Zap. Nauch. Sem. LOMI 110 (1981), 120-140; English transl., J. Soviet Math. 25 (1984), no. 1, 884-901. MR 643980 (84a:35073)
  • 26. E.M. Mukhamadiev, Normal solvability and noethericity of elliptic operators in spaces of functions on $ R\sp{n}$. II, Zap. Nauchn. Sem. LOMI 138 (1984), 108-126; English transl., J. Soviet Math. 32 (1986), no. 5, 499-512. MR 755912 (86d:35041)
  • 27. J. Peetre, Another approach to elliptic boundary problems, Comm. Pure and Appl. Math. 14 (1961), 711-731. MR 0171069 (30:1301)
  • 28. P.J. Rabier, Asymptotic behavior of the solutions of linear and quasilinear elliptic equations on $ R^n$, Trans. AMS 356 (2003), no. 5, 1889-1907. MR 2031045 (2005g:35048)
  • 29. V.S. Rabinovich, The Fredholm property of general boundary value problems on noncompact manifolds, and limit operators, Dokl. Akad. Nauk 325 (1992), no. 2, 237-241; English transl., Russian Acad. Sci. Dokl. Math. 46 (1993), no. 1, 53-58. MR 1198588 (94g:58232)
  • 30. V. Rabinovich, Pseudodifferential operators in unbounded domains with conical structure at infinity, Mat. Sb. (N.S.) 80 (122) (1969), 77-96. MR 0254680 (40:7887)
  • 31. V. Rabinovich, Pseudodifferential operators on a certain class of noncompact manifolds, Mat. Sb. (N.S.) 89 (131) (1972), 46-60. MR 0324486 (48:2838)
  • 32. V. Rabinovich, The Fredholm property of pseudodifferential operators on $ \mathbb{R}^n$ in the scale of spaces $ L_{2,p}$, Sibirsk. Mat. Zh. 29 (1988), no. 4, 149-161; English transl., Siberian Math. J. 29 (1988), no. 4, 625-646. MR 969112 (90b:47092)
  • 33. V.S. Rabinovich, The Fredholm property of general boundary value problems on noncompact manifolds, and limit operators, Dokl. Akad. Nauk 325 (1992), no. 2, 237-241; English transl., Russian Acad. Sci. Dokl. Math. 46 (1993), no. 1, 53-58. MR 1198588 (94g:58232)
  • 34. V. Rabinovich and S. Roch, Fredholmness of convolution type operators. Operator theoretical methods and applications to mathematical physics, pp. 423-455, Operator Theory: Advances and Applications, 147, Birkhäuser, Basel, 2004. MR 2053702 (2005c:47071)
  • 35. V. Rabinovich, S. Roch, and B. Silbermann, Limit operators and their applications in operator theory, Operator Theory: Advances and Applications, 150, Birkhäuser, Basel, 2004. MR 2075882 (2005e:47002)
  • 36. Ya. Roitberg, Elliptic boundary value problems in spaces of distributions, Kluwer, Dordrecht, 1996. MR 1423135 (97m:35055)
  • 37. E. Schrohe, Fréchet algebra techniques for boundary value problems on noncompact manifolds: Fredholm criteria and functional calculus via spectral invariance, Math. Nachr. 199 (1999), 145-185. MR 1676318 (2000b:58046)
  • 38. M.A. Shubin, The Favard-Muhamadiev theory, and pseudodifferential operators, Dokl. Akad. Nauk SSSR 225 (1975), no. 6, 1278-1280; English transl., Soviet Math. Dokl. 16 (1975), no. 6, 1646-1649. MR 0402545 (53:6364)
  • 39. M.A. Shubin, Almost periodic functions and partial differential operators, Russian Math. Surveys 33 (1978), no. 2, 1-52. MR 0636410 (58:30522)
  • 40. E. Stein and G. Weiss, Introduction to Fourier analysis on Euclidean spaces, Princeton Univ. Press, Princeton, 1971. MR 0304972 (46:4102)
  • 41. M.I. Vishik and G.I. Eskin, Normally solvable problems for elliptic systems of convolution equations, Mat. Sb. 74 (116) (1967), 326-356. English transl., Math. USSR Sb. 3 (1967), 303-330. MR 0221073 (36:4125)
  • 42. L.R. Volevich, Solvability of boundary problems for general elliptic systems, Mat. Sbor. 68 (1965), 373-416. English transl., Amer. Math. Soc. Transl. (2) 67 (1968), 182-225.
  • 43. V. Volpert, A. Volpert, and J.F. Collet, Topological degree for elliptic operators in unbounded cylinders, Adv. Diff. Eq. 4 (1999), no. 6, 777-812. MR 1729391 (2000m:35068)
  • 44. V. Volpert and A. Volpert, Properness and topological degree for general elliptic operators, Abstract Applied Analysis 2003, no. 3, 129-181. MR 1980315 (2004i:47089)
  • 45. V. Volpert and A. Volpert, Normal solvability and properness of elliptic operators, Partial differential equations, pp.  193-237, Amer. Math. Soc. Transl. Ser. 2, 206, Amer. Math. Soc., Providence, RI, 2002. MR 1939493 (2003i:35066)
  • 46. A. Volpert and V. Volpert, Formally adjoint problems and solvability conditions for elliptic operators, Russian J. Math. Physics 11 (2004), 474-497. MR 2179894 (2006h:35055)
  • 47. A. Volpert and V. Volpert, Normal solvability of general linear elliptic problems, Abstract Applied Analysis 2005, no. 7, 733-756. MR 2202180 (2006j:35054)

Similar Articles

Retrieve articles in Transactions of the Moscow Mathematical Society with MSC (2000): 35J25, 34D09, 47F05

Retrieve articles in all journals with MSC (2000): 35J25, 34D09, 47F05


Additional Information

A. Volpert
Affiliation: Department of Mathematics, Technion, 32000 Haifa, Israel

V. Volpert
Affiliation: Laboratoire de Mathématiques Appliquées, UMR 5585 CNRS, and Université Lyon 1, 69622 Villeurbanne, France

DOI: https://doi.org/10.1090/S0077-1554-06-00159-2
Published electronically: December 27, 2006
Dedicated: Dedicated to Ya. B. Lopatinskii on the occasion of his 100th birthday anniversary
Article copyright: © Copyright 2006 American Mathematical Society

American Mathematical Society